North Carolina, 2016

Damaging Winds in North Carolina, July 15, 2016

July 15, 2016 · NWS MHX · 2 events in 2 counties and zones

Scattered thunderstorms developed across eastern North Carolina during the afternoon of July 15th 2016 as the sea breeze moved inland into very unstable air. A couple of the storms became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed across eastern North Carolina during the afternoon of July 15th 2016 as the sea breeze moved inland into very unstable air. A couple of the storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 15, 2:11 PM EST, 29 minutes earlier.

Area forecast discussion, Jul 15, 2:11 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
311 PM EDT FRI JUL 15 2016

.SYNOPSIS...
A trof of low pressure will continue over the middle of the state
into next week, along with a warm, humid and unstable airmass.
Disturbances moving through the upper atmosphere, along with the
daily seabreeze, will result in a chance of showers and
thunderstorms each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 pm Fri...Models in good agreement in the short term. Very
warm, humid and unstable airmass continues in place. Time sections
from GFS, ECMWF and NAM show low/mid level vort energy passing
through as well as lift. Rather well-defined theta-E ridge in
place too. Therefore will keep chance PoPs going overnight. Very
similar lows to last night, in the mid to upper 70s throughout.

&&

.SHORT TERM /SATURDAY/...
As of 3 pm Fri...Same overall pattern continues. Made no change to
likely PoPs all areas inland from the coast with chance remainder.
Time sections from ECMWF and NAM show another well-defined vort
moving through during the time of max afternoon heating. GFS shows
a disturbance as well, but much weaker. With more convective
activity and more clouds, heat index values expected to reach
mainly the mid to upper 90s, so no Heat Advisory expected.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 pm Fri...Anomalously high heights build in over SE US and
Southern Plains Sunday. High pressure strengthens over the
Southern US Monday and Tuesday resulting in broad cyclonic flow
across most of the CONUS. A cold front will drop southeastward
from the Ohio Valley and will either stall or wash out over NC
Wednesday.

Extent of convection on Sunday depends on overnight convective debris
from overnight Saturday. With no interference CAPE values look to
be between 2000-3000 J/KG. Little to no shear is present however,
but there will be shortwave energy passing through E NC which will
provide a trigger for some storms. High temps Sunday will be in
the upper 80s with mid 80s expected along the coast. Low will be
in the mid/upper 70s.

Thunderstorm activity should be limited to the sea breeze on
Monday as weak High pressure builds from the Great Lakes region.
This should provide enough subsidence to limit convection in the
area. Temps will edge up a few degrees, into the low 90s in many
spots and upper 80s along the coast. Low temps low 70s inland and
mid/upper 70s near the coast.

Showers and thunderstorms will again pop on Tuesday and Wednesday
ahead of an approaching cold front. The boundary will then stall
over the region and looks to wash out Thursday. Thursday may be
mostly dry with the exception of some sea breeze showers. Friday
may also be dry as low pressure develops off the NC coast and
North winds filter some drier air into the region.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short term /Through 12Z Saturday/...
As of 1 pm Friday...VFR for the most part through the short term.
Very warm, humid, unstable airmass resides across the region.
Scattered thunderstorms expected this afternoon and tonight with
weak shortwave energy passing through. Better coverage of
convection forecast Saturday as an upper level trof and associated
energy approach from the northwest. Southwest wind through the
period, 5-10 kts overnight and 10-15 kts Saturday.

Long Term /Saturday through Tuesday/...
As of 3 pm Fri...Generally VFR for the long term. Afternoon and
evening showers/storms will bring tempo sub VFR conditions each
day. Saturday looks to see the best coverage of storms. Sunday
will have moderate coverage at least, with lower chances expected
Monday. Showers and storms will develop on Tuesday ahead of an
approaching cold front. Places that get rain may see patchy fog
develop during the overnights through early morning hours. Winds
will be light SW through the period.

&&

.MARINE...
Short Term /through Sat/
As of 3 pm Fri...No change in weather pattern in the short term
with southwest flow continuing. North of Oregon Inlet winds will
be 10-15 knots and seas 2-4 feet tonight and Saturday. To the
south, winds will be 10-20 knots overnight and 10-15 Saturday.
Seas will run 3-5 feet overnight and 2-4 feet Saturday.

Long Term /Saturday through Tuesday/...
As of 3 PM Fri...SW winds will continue for the long term. Winds
remain generally 15 kt or less through the period, and this will
bring seas of 2-3 feet with some ocnl 4 ft sets outer ctrl/srn
waters. Daily bouts of scattered thunderstorms are possible
across the waters through the period, especially during the
overnight periods.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 7 PM EDT this evening for NCZ045>047-080-
     081-092>095-098-103.
MARINE...None.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...SGK
AVIATION...HSA/SGK
MARINE...HSA/SGK
Hazardous weather outlook, Jul 15, 3:26 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
426 AM EDT FRI JUL 15 2016

NCZ045>047-080-081-092>095-098-103-160830-
WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-JONES-CRAVEN-
PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-
426 AM EDT FRI JUL 15 2016

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE FROM THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-160830-
OUTER BANKS HYDE-
426 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE FROM THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044-079-090-091-160830-
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
426 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL BE NEAR 100 TO 104 DEGREES FOR SEVERAL HOURS
THIS AFTERNOON.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE FROM THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 2:08 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT FRI JUL 15 2016

NCZ090>092-098-152000-
ONSLOW-JONES-DUPLIN-LENOIR-
308 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT DUPLIN...SOUTHWESTERN LENOIR...
NORTHWESTERN ONSLOW AND WEST CENTRAL JONES COUNTIES...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WARSAW...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WARSAW...ROSE HILL...BEULAVILLE...KENANSVILLE...MAGNOLIA...
GREENEVERS AND PINK HILL.

LAT...LON 3490 7815 3506 7816 3517 7791 3516 7791
      3515 7789 3516 7789 3518 7784 3520 7783
      3527 7768 3495 7747 3476 7812 3486 7816
TIME...MOT...LOC 1907Z 234DEG 24KT 3493 7808

27
Special weather statement, Jul 15, 2:22 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
322 PM EDT FRI JUL 15 2016

NCZ092>094-151945-
JONES-PAMLICO-CRAVEN-
322 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PAMLICO...CENTRAL
CRAVEN AND EAST CENTRAL JONES COUNTIES...

AT 322 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RIVER
BEND...OR NEAR NEW BERN...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW BERN...JAMES CITY...TRENT WOODS...RIVER BEND...COASTAL CAROLINA
REGIONAL AIRPORT...FAIRFIELD HARBOUR AND BRIDGETON.

LAT...LON 3502 7718 3511 7724 3522 7697 3510 7690
TIME...MOT...LOC 1922Z 252DEG 15KT 3508 7715

27
Special weather statement, Jul 15, 2:38 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 PM EDT FRI JUL 15 2016

NCZ080-094-152015-
BEAUFORT-PAMLICO-
338 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAUFORT AND NORTH
CENTRAL PAMLICO COUNTIES...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
AURORA FERRY TERMINAL...OR 18 MILES NORTHEAST OF JAMES CITY...MOVING
NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AURORA.

LAT...LON 3524 7687 3539 7670 3530 7657 3515 7676
TIME...MOT...LOC 1938Z 224DEG 11KT 3524 7679

27

The radar

The Morehead City radar (KMHX), 41 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craven

When
July 15, 2:40 PM EST
Where
Craven County, 1.7 mi E of Rhems
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.070, -77.150

Strong winds blew down trees across Shoreline Drive near River Bend.

Thunderstorm Wind, Beaufort

When
July 15, 3:50 PM EST
Where
Beaufort County, 0.89 mi SW of Leechville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.560, -76.530

Strong winds blew down tree limbs across Highway 264 east of Belhaven.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640865, 640863.